The introduction of cocaine as the first local anesthetic (LA) in the late nineteenth century was soon accompanied by reports of its systemic toxicity. The symptoms of toxicity were frequently described as seizures or respiratory failure, but some cases also included accounts of adverse cardiac effects. Often lethal, local anesthetic systemic toxicity (LAST) was treated with caffeine, ammonia, or even hypodermic ether.1 The development of procaine in 1904 did not solve the problem of systemic toxicity, and the Committee for the Study of Toxic Effects of Local Anesthetics published a report of 43 fatal cases linked to the use of LAs.2 Identification of contributing factors, emphasis on prevention and the almost-complete elimination of cocaine from clinical practice helped decrease the incidence of LAST for nearly 50 years.
However, the synthesis of long-acting, lipid-soluble LAs such as bupivacaine in the late 1950s with subsequent associated reports of LAST resulted in return of lethal LAST. These included multiple cases of fetal demise associated with paracervical blocks, ventricular fibrillation after an interscalene block, and what is considered to be the “sentinel” case of a young man who suffered a cardiac arrest after a caudal block.1,3,4 The following several decades were plagued by isolated accounts describing a common problem: cardiovascular (CV) demise associated with LAST that was particularly resistant to available resuscitative measures, such as vasopressors (eg, epinephrine) and defibrillation.
MECHANISM OF LOCAL ANESTHETIC TOXICITY
Local anesthetics are generally safe and effective when limited to the site of therapy, such as tissue infiltration, near a nerve or a plexus of nerves. However, if large amount of LA reaches the systemic circulation, supratherapeutic blood and tissue levels can cause toxicity. This transit into the blood may be due to inadvertent intravascular injection or vascular uptake from local spread. At the target site, LAs reduce the sodium ion flux through voltage-gated sodium channels by a combination of an increased energy barrier and steric hindrance. This block occurs from the intracellular side and requires LAs to move across the lipid bilayer first.5 LAs also block calcium channels and other channels at similar concentrations.6 At lower concentrations, LAs block protein kinase signaling induced by tumor necrosis factor α.7 At higher concentrations, LAs can inhibit other channels, enzymes, and receptors, including the carnitine-acylcarnitine translocase in mitochondria.8
Although there is no clear consensus, cardiac toxicity is likely caused by the combination of electrophysiologic and contractile dysfunction. Compared with other LAs in common clinical use, bupivacaine is more lipophilic and has a greater affinity for the voltage-gated sodium channels. These qualities may contribute to its cardiotoxic profile.9,10,11 Of note, toxicity can occur at serum concentrations that are lower than expected because LAs accumulate in mitochondria12 and cardiac tissue13 at a ratio of about 6:1 (or greater) relative to plasma.